Missouri, 2015

Funnel Cloud in Missouri, May 16, 2015

May 16, 2015 · NWS PAH · 1 event in 1 county or zone

S. coast produced a very moist south wind flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure along the southeast U.S. coast produced a very moist south wind flow. At upper levels, a 500 mb shortwave moved north ahead of a closed low over the western states. This shortwave interacted with the moist southerly wind flow to produce isolated showers and thunderstorms. A couple of the convective cells produced funnel clouds, which were videotaped or photographed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 1:08 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 16, 1:08 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 208 PM CDT SAT MAY 16 2015

LOCALLY HEAVY RAIN IN PARTS OF WEST KY WITH AMOUNTS SINCE MIDNIGHT
1-2" IN A FEW SPOTS...MOSTLY AT OR BELOW 1". AREAL FLOOD
ADVISORIES WILL SUFFICE GIVEN THE PROGRESSIVE NATURE OF THE
ACTIVITY AND THE DOWNWARD TREND EXPECTED OVERALL. LITTLE TO NO
LIGHTNING...DEFINITELY EFFICIENT NONE THE LESS GIVEN WEAK LAPSE
RATES AND SMALL CAPE. ALL THE MODELS POINT TO A DIMINISHING TREND
FOR THE OVERNIGHT IN THE WAKE OF THIS WAVE THAT WE HAVE MONITORED
ON WVAPOR MOVING SLOWLY NE. THE RAP AND NAM WERE GENERALLY
FOLLOWED. WE CONTINUE TO HOLD TEMPS DOWN THE REST OF TODAY AS
WELL. THEY SHOULD FALL LITTLE TONIGHT WITH THE STAGNANT/HUMID
AIRMASS IN PLACE AND SOUTHERLY FLOW THE RULE.

SPC EXPANDED THEIR SLIGHT RISK AREA EAST DAY 2 INTO 1/2 OF THE
AREA FROM THE WEST. THIS SEEMS OVERDONE AND TEND TO DISAGREE. SURE
THERE COULD BE A FEW WARNINGS. BUT ENOUGH QUESTION MARKS EXIST.
THE NAM SUGGESTS A MIN CORRIDOR OF WEAK INSTABILITY ACROSS MUCH
OF THE AREA SUNDAY WITH CONVECTION AND CLOUDS ALREADY INTO THE
AREA AND BETTER DESTABILIZATION TO OUR WEST AND EAST. THE GFS AND
ECMWF SHOW BETTER DESTABILIZATION THROUGH THE DAY. EVEN IF WE
DESTABILIZE... BETTER WIND FIELDS ARE POSITIONED TO OUR WEST AND
NORTH AND NOT SUPPORTIVE OF SUSTAINED ORGANIZATION. WILL KEEP
POPS HIGH CHANCE GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
SHOULD BE WARMER THAN TODAY.

SUNDAY NIGHT THROUGH MONDAY EVENING...WILL CONTINUE WITH HIGH
CHANCE TO LOW END LIKELY POPS FOR CONVECTION...AS THE FRONT VERY
SLOWLY WORKS SOUTH INTO THE AREA BY MONDAY EVENING/NIGHT. BEST
CHANCES WILL EVENTUALLY FOCUS ACROSS THE SOUTHEAST 1/2 TO 2/3 OF
THE AREA.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 208 PM CDT SAT MAY 16 2015

HIGHER THAN AVERAGE CONFIDENCE IN THE EXTENDED.

MODELS AND ENSEMBLES IN FAIR AGREEMENT WITH THE EXTENDED FORECAST.
SURFACE HIGH PRESSURE WILL BE THE MAIN SYNOPTIC SCALE FEATURE IN
CONTROL. HOWEVER THERE WILL BE A WEAK PERTURBATION IN THE NEARLY
ZONAL FLOW ALOFT WITH A REFLECTION OF A SURFACE LOW PASSING JUST TO
OUR SOUTH. THIS WILL BRING AT LEAST A CHANCE OF SHOWERS TO THE AREA
WEDNESDAY. SURFACE BASED CONVECTION LOOKS UNLIKELY WITH POSITIVE
LI'S AND LITTLE TO NO CAPE. ALTHOUGH SHOWALTERS IN VERY POSITIVE...K
INDEX VALUES ARE IN THE MID 20S. SO WILL NOT RULE OUT A CLAP OF
THUNDER BUT NOTHING IMPRESSIVE AT THIS TIME. OTHERWISE HIGH PRESSURE
WILL BE THE DOMINANT FEATURE AFTER THE PASSAGE OF THIS SURFACE LOW.

TEMPERATURES WILL BE AT SLIGHTLY BELOW NORMAL IN THE EXTENDED WITH
WINDS RELATIVELY LIGHT AFTER WEDNESDAY.

&&

.AVIATION...
ISSUED AT 208 PM CDT SAT MAY 16 2015

WILL MAINTAIN CONVECTIVE CHANCES THROUGH MID TO LATE AFTERNOON.
OVERNIGHT EXPECT A DOWNWARD TREND IN COVERAGE...SO NO INCLUSION
FOR THE OVERNIGHT INTO THE MORNING SUNDAY. LOW CONFIDENCE IN BASE
HEIGHTS OVERNIGHT. GENERALLY STAYED MVFR THROUGH VARIABILITY IS
NOT OUT OF THE QUESTION. SOUTH WINDS TO PERSIST...WITH GUSTS 15-20
KTS DEVELOPING SUNDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 16, 1:11 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT MAY 16 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-JACKSON-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-
MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
211 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE MAINLY ISOLATED THIS AFTERNOON THROUGH TONIGHT.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY INTO
MONDAY EVENING. ON SUNDAY...A FEW STRONG TO SEVERE THUNDERSTORMS
CANNOT BE RULED OUT COMPLETELY. STRONG WINDS AND HAIL WILL BE THE
PRIMARY HAZARDS SUNDAY INTO SUNDAY EVENING. A FEW STRONG STORMS
CANNOT BE RULED OUT MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 16, 1:46 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       2 E HICKMAN             36.56N 89.15W
05/16/2015  E1.65 INCH       FULTON             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       6 SW MAYFIELD           36.67N 88.72W
05/16/2015  M2.21 INCH       GRAVES             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       4 N BENTON              36.91N 88.36W
05/16/2015  E1.51 INCH       MARSHALL           KY   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

CTN
Local storm report, May 16, 1:48 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
248 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       6 SW MAYFIELD           36.67N 88.72W
05/16/2015  M2.21 INCH       GRAVES             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       4 N BENTON              36.91N 88.36W
05/16/2015  M1.51 INCH       MARSHALL           KY   MESONET

            RAINFALL SINCE MIDNIGHT.

0241 PM     HEAVY RAIN       2 E HICKMAN             36.56N 89.15W
05/16/2015  M1.65 INCH       FULTON             KY   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

CTN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Butler

When
May 16, 5:13 PM CST to 5:16 PM CST
Where
Butler County, 5 mi NW of Poplar Bluff
Reported by
Broadcast Media
Coordinates
36.801, -90.464

A funnel cloud was captured by a webcam mounted atop a tower in the city. The funnel cloud lasted a few minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571131.